Sun sensitivity is a subject near and dear to my heart – for my entire adult life, I have had to either slather myself with sunscreen (some of which exacerbated the problem: more on that in the article) or avoid the sun altogether.
To this day, I still don’t know exactly why I’m so sun-sensitive. It could be my Irish heritage of pale skin and blue eyes, but I’ve often wondering why I don’t just sunburn, I get a red, itchy reaction like hives when I’m in the sun for short periods of time and why this started in my adult life, not as a child
While avoiding the sun has helped keep my face almost wrinkle-free, I have missed out on participating in activities that I enjoy, like golfing, due to the extended time I would have to spend in the sun.
Give a read to the following article from consumerreports.org which outlines the difference between photosensitivity and phototoxicity, lists the drugs that may contribute or cause these and what you can do to keep yourself safer in the sun.
A surprising number of medications make your skin more vulnerable to the sun’s ultraviolet radiation—an effect you might not be aware of until after a ruined summer outing. Some medications increase your risk of regular sunburn others cause something called photosensitivity, which increases the risk of painful or itchy rashes.
“When we say that a drug causes photosensitivity, we mean that the medication causes a chemical change in the skin that makes it react abnormally to the sun’s ultraviolet rays” said Jessica Krant, M.D., assistant clinical professor of dermatology at the State University of New York Downstate Medical Center in New York City and a member of Consumer Report’s medical advisory board. “That photosensitivity comes in two basic forms, phototoxic and photoallergic reactions.”
Phototoxic reactions, the most common form, occur when UV rays interact with a medication—either something you took or applied to your skin—to directly damage skin cells. Those reactions typically take the form of a rash that looks like a bad sunburn and come on quickly, appearing within minutes or hours of sun exposure. The effects can sometimes linger long after the drug is stopped, Krant says. So if you’ve had a reaction, be extra cautious about sun exposure for awhile, even if you have stopped taking the drug.
Photoallergic reactions occur when UV rays cause chemical changes that cause your body to treat a substance as an allergy. They take the form of an itchy rash that develops 24 to 48 hours after you’ve been in the sun. Something you apply to your skin, such as an antiseptic or topical form of a nonsteroidal anti-inflammatory drug, can cause a reaction, but so can some systemic medications. Other substances that can cause photoallergic reactions in some people are fragrances and, surprisingly, sunscreens. If you think you may have suffered a photoallergic reaction, enlist your doctor’s help in identifying the culprit and finding an alternative. For example, the sunscreen ingredients titanium dioxide and zinc oxide typically don’t cause allergic reactions.
A painful sunburn or miserable rash can spoil your summer fun. To play it safe, Krant recommends asking your doctor or pharmacist if anything you are using can cause sun sensitivity. Remember to include supplements in that conversation, Krant says. For example, the herb St. John’s wort can cause phototoxic reactions.
The table below lists some of the offenders. If you’re using any of them, you should be especially careful to take the following steps to protect yourself from the sun’s powerful rays.
Drugs that increase sun sensitivity
|Acne and aging skin
|Benzoyl peroxide (Clean & Clear Continuous Control Acne Cleanser, PanOxyl), salicylic acid (Clearasil Pore Cleansing Pads), and tretinoin (Retin-A, Renova)
|Fluoroquinolone antibiotics such as ciprofloxacin (Cipro) and gemifloxacin (Factive)
Sulfa antibiotics such as sulfadiazine
Tetracycline antibiotics such as demeclocycline (Declomycin) and doxycycline (Doryx, Vibramycin)
|Tricyclic antidepressants such as amitriptyline and imipramine (Tofranil)
|Voriconazole (Vfend), griseofulvin (Grifulvin V)
|High blood pressure
|Thiazide diuretics such as chlorothiazide (Diuril) and hydrochlorothiazide
|Topical diphenhydramine (Benadryl Itch-Stopping Gel)
|Quinidine (also used to treat heart arrhythmias), quinine (Qualquin)
|Nausea and vomiting
|Pain, fever, and inflammation
|Nonsteroidal-anti-inflammatory drugs such as ibuprofen (Advil), ketoprofen (Nexcede), naproxen (Aleve, Naprosyn)
Topical NSAIDs such as diclofenac (Pennsaid, Voltaren gel)
|Methoxsalen (8-Mop, Oxsoralen)
*Many of the drugs listed are also available as generics.
How to protect yourself
- Use sunscreen. Choose a water-resistant product that’s labeled “broad spectrum,” which means that it’s formulated to protect against UVA and UVB radiation. Apply it 15 to 30 minutes before you go out to give it time to soak into your skin, and reapply every two hours or after swimming or sweating heavily.
- Cover up. Wear sun-protective clothing (dark-colored material with a tight weave) and a wide-brimmed hat when outdoors. A dark, nonreflective underside of the brim can also help cut down on the amount of UV radiation that reaches your face from reflective surfaces such as water.
- Seek shade. Avoid being out in the early afternoon, when the sun’s rays are at their peak. As a rule of thumb, if your shadow is shorter than you are, the UV light is at its strongest.
- Get a consultation. Have a discussion with your doctor about whether it would be appropriate to stop some higher-risk medications (such as some antibiotics) one week before a planned sun exposure.